Antiplatelets, Low-Dose Aspirin
Aspirin is a common medicine that has a number of uses, from relieving pain to reducing the risk of serious problems such as heart attacks and strokes.
It comes in many forms, including pills, tablets that are dissolved in water, powders and oral gels.
Some types can be bought over the counter from pharmacies, while others are only available on prescription.
This page covers:
Uses for aspirin
At high doses – usually 300mg – aspirin can relieve pain, reduce a high temperature (fever) and reduce swelling.
It’s often used for short-term relief from:
Long-term treatment with low doses of aspirin – usually 75mg – has an antiplatelet effect, which means it makes the blood less sticky and can stop blood clots developing.
A doctor may recommend this if you have or have had:
- a heart attack or angina
- a stroke or transient ischemic attack (TIA)
- peripheral arterial disease (PAD)
- coronary artery bypass surgery or another operation on your heart or blood vessels
Aspirin may also be prescribed for children after heart surgery or to treat Kawasaki disease. But it shouldn’t be given to anyone under 16 years old without medical supervision.
Who can and can’t take aspirin
Most people can take aspirin safely. But you should get advice from a pharmacist or doctor before taking it if you:
- have had an allergic reaction to aspirin or non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, in the past
- have asthma
- have had stomach ulcers in the past
- have severe liver or kidney problems
- have haemophilia or another bleeding disorder
- have uncontrolled high blood pressure
- are looking for medication for a child under 16 – medication containing aspirin shouldn’t be given to children under 16
- are over 65 years of age
- are pregnant, breastfeeding or trying to get pregnant
- are taking other medications – see Interactions with other medicines, below
You may still be able to take aspirin in these cases, but you should only do so if advised that it’s safe by a healthcare professional.
How to take aspirin
Your pharmacist or doctor can tell you how often to take your aspirin and how much you should take. You can also check the recommendations in the leaflet that comes with your medicine.
- high-dose aspirin (to relive pain) can be taken three or four times a day, with at least four hours between each dose, until your symptoms improve
- low-dose aspirin (to prevent blood clots) is taken once a day, usually for the rest of your life
Some medicine leaflets advise taking aspirin with water, while others may recommend taking it before or after food.
Follow the instructions in the leaflet or label that comes with your medicine. Ask your pharmacist if you’re not sure.
Side effects of aspirin
Like all medications, there’s a risk of side effects from aspirin.
The most common side effects are:
- indigestion and stomach aches – taking your medicine with food may help reduce this risk
- bleeding or bruising more easily than normal
Uncommon and rare side effects include:
- hives – a raised, itchy rash
- tinnitus – hearing sounds that come from inside your body
- breathing difficulties or an asthma attack
- an allergic reaction – this can cause breathing problems, swelling of the mouth, lips or throat, and a sudden rash
- bleeding in the stomach – this can cause dark, tar-like stools or vomiting blood
- bleeding in the brain – this can cause a sudden, severe headache, vision problems and stroke symptoms, such as slurred speech and weakness on one side of the body
Speak to your doctor if you experience any concerning or troublesome side effects while taking aspirin.
Call 999 for an ambulance or go to your nearest accident and emergency (A&E) department if you think you’re having a severe allergic reaction, or you have symptoms of bleeding in your stomach or brain.
Interactions with other medicines, food and alcohol
Aspirin can potentially interact with other medications, including some complementary and herbal medicines, which could alter their effects or increase your risk of side effects.
Medicines that can interact with aspirin include:
- NSAIDs – such as ibuprofen or naproxen
- steroid medication – such as prednisolone
- anticoagulant medicines – such as warfarin or heparin
- SSRI antidepressants – such as citalopram, fluoxetine or paroxetine
- some medications used to treat high blood pressure – such as ACE inhibitors or diuretics
- some medicines used to treat epilepsy – such as phenytoin
- other medicines containing aspirin – including cold and flu remedies where aspirin is one of the ingredients
This is not a complete list. If you want to check whether a medicine is safe to take with aspirin, ask your doctor or pharmacist, or read the leaflet that comes with the medicine.
There are no known interactions between aspirin and food.
The risk of bleeding in the stomach may be higher if you drink alcohol while taking aspirin, so you may want to consider reducing how much you drink or avoiding alcohol completely.
Missed or extra doses
If you’re taking aspirin to reduce your risk of blood clots and you forget to take a dose, take that dose as soon as you remember and then continue to take your course of aspirin as normal.
If it’s almost time for the next dose, skip the missed dose and continue your regular schedule. Don’t take a double dose to make up for a missed one.
If you think you’ve taken too much aspirin (overdose) and have any concerns, speak to your GP or pharmacist, or call NHS 111.
Call 999 for an ambulance or go to your nearest A&E department if you experience problems such as rapid breathing, vomiting, tinnitus, sweating, or dizziness after an overdose.
- Published Date
- 2016-11-30 13:15:39Z
- Last Review Date
- 2016-05-05 00:00:00Z
- Next Review Date
- 2019-04-30 00:00:00Z
- Aspirin,Atrial fibrillation,Coronary artery bypass,Hypertension